No need for concern over ‘mix and match’ vaccines, health officials confirm

0
112
file photo

Health officials have moved to allay fears over so-called “mix and match” vaccines, following the recent death of a woman in Prachuap Khiri Khan.

The woman, who died just days after receiving her second dose of a “mix and match” vaccine did not die as a result of receiving the vaccine, an investigative panel has concluded.

The Thai government recently endorsed a plan to mix doses of the coronavirus vaccines of Sinovac and AstraZeneca, despite some public unease about use of the largely untested strategy.

The strategy to mix and match vaccines would help boost immunity, the government said.

Earlier this month, the 39-year-old woman, who worked as a private tutor in Mueang Prachuap was found dead after having been vaccinated with different types of vaccinations.

The woman had initially received a dose of the Sinovac vaccine on June 28 and a second dose of AstraZeneca on July 19, 2021. Both vaccines were administered at Prachuap Khiri Khan Hospital.

The woman’s death has caused concern that the mixing of vaccines could be dangerous or even fatal for some people.

Health officials said that on the morning prior to receiving the second dose of the vaccine, the woman had complained of suffering from a migraine. Then the day after receiving the second dose of the vaccine she again suffered a severe headache and experienced some vomiting.

Later that day, a relative found the woman unconscious at her place of work.

The emergency services were called but they found the woman not to be breathing and no vital signs of life. The woman was then pronounced dead on arrival at Prachuap Khiri Khan Hospital.

An autopsy was then performed at Siriraj Hospital, Bangkok, which found the woman had a generalized edema of the brain and revealed a presumably pre-existing 5 centimetre tumor which resulted in the right frontal region pressing against the brainstem.

This was the likely cause of the headaches, with the pressure of the brainstem ultimately leading to the woman’s death.

Health officials concluded that the woman’s death had nothing to do with the vaccination and that it was a coincidence she died around the same time of receiving the vaccine.

Furthermore, the Department of Disease Control and the Ministry of Public Health stated that as of July 22, 124,704 people have received ‘mix and match’ vaccines. Of those, 86 people reported side effects and were hospitalised with symptoms of fever, nausea, headache, dizziness and vomiting.

There have been no known deaths or serious symptoms related to mixing vaccines, health officials have said.

comments